MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Catalog Number 9-PDAP-03-04-L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Sepsis (2067)
Date of Event 09/19/2024
Type of Reportable Event Death
Event or Problem Description
It was reported that on (b)(6) 2024, a 3-4mm amplatzer piccolo occluder was implanted.The pda minimal diameter was 3.1mm by echo.The pda diameter at the aortic ampulla was 3.5mm.The pda length was 9mm.The occluder was placed intraductal and the pulse checklist was used.The pre-, intra-, and immediate post-procedure course was uneventful.On (b)(6) 2024, blood cultures revealed pseudomonas aeruginosa.On (b)(6) 2024, the patient passed away (12 days post-implant) due to septic shock secondary to pseudomonas bacteremia.The patient's gestational age was 27 4/7 weeks.The physician does not suspect the patient passing as related to the piccolo occluder.The last echocardiogram prior to death showed the device in good position with no residual flow and no obstruction to the flow in the aorta or the left pulmonary artery.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 3-4mm amplatzer piccolo occluder was implanted in a patient with a relevant past medical history of prematurity (25 weeks, 1 day), extremely low birth weight (660 grams), respiratory distress syndrome and apnea of prematurity.The pda minimal diameter was 3.1mm by echo.The pda diameter at the aortic ampulla was 3.5mm.The pda length was 9mm.The occluder was placed intraductal and the pulse checklist was used.The pre-, intra-, and immediate post-procedure course was uneventful.On (b)(6) 2024, blood cultures revealed pseudomonas aeruginosa.On (b)(6) 2024, the patient passed away (12 days post-implant) due to septic shock secondary to pseudomonas bacteremia.The patient's gestational age was 27 4/7 weeks.The physician does not suspect the patient passing as related to the piccolo occluder.The last echocardiogram prior to death showed the device in good position with no residual flow and no obstruction to the flow in the aorta or the left pulmonary artery.No additional information was provided.
 
Additional Manufacturer Narrative
An event of death due to septic shock and pseudomonas bacteremia was reported.A returned device inspection, to rule out any device-related causes, could not be performed as the device remains implanted and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all defined manufacturing specifications.Additionally, a review of the complaint history identified no similar complaints reported from this lot.Based on the available information and medical review, the cause of the reported death appears to be related to septic shock and pseudomonas aeruginosa.The cause of the reported septic shock and pseudomonas aeruginosa could not be conclusively determined.The cause of the reported death is likely related to underlying patient condition.In the course of the complaint investigation it was identified that the device was conforming and there were no allegations of a device deficiency from the user; however, a capa was requested per management discretion to document the details of the investigation and assess if there are any contributing factors or need for additional actions.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key20428862
Report Number2135147-2024-04993
Device Sequence Number18247737
Product Code MAE
UDI-Device Identifier05415067030986
UDI-Public(01)05415067030986(17)281130(10)10111899
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number9-PDAP-03-04-L
Device Lot Number10111899
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/19/2024
Supplement Date Received by Manufacturer11/13/2024
Initial Report FDA Received Date10/11/2024
Supplement Report FDA Received Date11/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age28 DA
Patient SexFemale
Patient Weight1 KG